What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 5:05 PM MST, 25 minutes earlier.
Area forecast discussion, May 18, 5:05 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
605 PM MDT Wed May 18 2022
.UPDATE...
Issued at 600 PM MDT Wed May 18 2022
A Winter Storm Watch has been issued for Teller and Northern El
Paso Counties from Noon on Friday until 6PM on Saturday. There
could be the potential of broken tree limbs due to heavy and rapid
accumulating snow.
El Paso and Pueblo Counties have been removed from the Severe
Thunderstorm Watch.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 244 PM MDT Wed May 18 2022
Key Messages:
1) Severe Thunderstorms possible southeast plains this evening
2) Critical Fire Weather Conditions area-wide on Thursday
Currently, upper level wave and moderately unstable air mass (ML
CAPE near 1000 J/KG on the plains) over the area were combining to
produce isolated to scattered thunderstorms this afternoon, with
severe watch and a couple warnings already issued for the plains as
of 3 pm. Given high DCAPE (1000 J/KG) east of I-25, but rather
modest shear (0-6km values 30 kts or less), strong/damaging winds
will be the main threat, and a few CAMs show an organized gust
front/cold pool developing toward 00z with more widespread strong
winds possible. Farther west, activity has been high based and weak,
though just enough lightning was occuring to raise the risk of fire
starts, especially over the Sangres and nrn San Luis Valley.
Tonight, convection on the plains moves into KS by 10 pm, with areas
of gusty and erratic outflow winds gradually subsiding after sunset.
Overnight, winds become light drainage at most locations, though
ridge/mountain top winds will begin to increase toward sunrise as
winds aloft ramp up. Upper level trough then digs into the nrn
Rockies during the day on Thu, with deepening swly flow across
Colorado. Deep mixing should boost wind gusts into the 40-50 mph
range at many locations by afternoon, while RH falls below 10
percent and lower elevation temps rise into the 80s/90s. Have thus
expanded the Red Flag Warning to include the entire area for Thu
afternoon and evening, though will acknowledge rainfall this evening
on the plains may produce some localized improvement in fuel
conditions, mainly east of I-25.
.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM MDT Wed May 18 2022
Key Messages:
1) Precipitation chances will increase across our area Friday-
Saturday, especially over the eastern mountains and I-25 corridor.
2) Temperatures will decrease drastically this weekend, with the
potential for several inches of snowfall, mainly across the Palmer
Divide and Pikes Peak Region.
Our general weather pattern will be experiencing a big change
starting on Friday, as an upper-level, positively-tilted trough
moves into our area, bringing with it an influx of moisture and a
strong cold front, which will push south across the plains into
early Friday morning. Along with the front will come increased cloud
cover and colder air, and as such high temperatures Friday afternoon
will drop from Thursday by about 30 degrees. The San Luis valley
will remain largely unchanged, hanging around the mid-70s as the
cold air likely won't make it there, while the far eastern plains
will sit in the high-60s to about 70. Meanwhile, northern I-25, the
Palmer Divide, and the Pikes Peak Region will be seeing the largest
changes, with mid-low 50s. This will be caused by an influx of more
widespread precipitation, which will begin in earnest Friday
afternoon-evening as a secondary surge of cool northerly air
upslopes into the topography in those areas. Snow levels will
quickly drop below 6kft, quickly transitioning precipitation to snow
over the higher elevations, and moving from rain to snow a bit later
in the evening on the lower elevations. Current snowfall amounts for
the weekend are still in flux, with the heaviest snowfall amounts
over the Palmer Divide and most of Teller County, as well as higher
parts of the Continental Divide. With it being so late in the
season, will be paying close attention to potential impacts, as we
move forward, with regards to potential highlights. The rain and
snow are currently expected to last through Saturday evening, thanks
to the onset of easterly surface winds resulting in some sustained
upslope flow into the mountains. High temperatures will drop even
further, barely climbing into the low-50s over the eastern half of
our area, and only the low-60s over the SLV. Any areas that manage
to get accumulating snow overnight will be even colder, potentially
in the 30s or lower as you go up in elevation on the Palmer and near
Pikes Peak.
Sunday will be more mild in comparison, with mostly zonal flow
overhead and minimal lifting mechanisms. Some easterly flow across
the surface and supportive orographics aloft could result in some
light showers over the mountains in the afternoon-evening. High
temperatures will rebound across the area, climbing back into the
60s-70s. A secondary lobe of energy in the upper-trough will pass
over us on Monday, giving us another surge of northerly winds and
additional moisture and more widespread precipitation. Precipitation
mode for Monday is more likely to be rain, as temperatures are
mostly expected to hold steady from Sunday. However, the
deterministic model solutions must be taken with a grain of salt.
Given how dry conditions have been across our area the last few
months, and with the change to spring, shortcomings in spring and
summer model parameterizations could be resulting in the newer model
solutions 'overdoing it' with regards to this more winter-type
system moving through. Would not be surprised if future model runs
begin to come in a bit more dry for next week.
Model solutions begin to differ noticeably after about Monday-
Tuesday, but the general consensus is for a fairly unsettled
pattern, with a weak system moving in close to the middle of next
week. Temperatures will likely increase again, and how much
moisture, if any, will come along with it remains uncertain for now.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 533 PM MDT Wed May 18 2022
AT KCOS.. VFR conditions are expected for the next 24 hours. Mid
level cloud cover and precipitation will continue to push out of the
area and southeasterly winds will take over through the early
evening hours. Winds will eventually become northerly and
northwesterly by tomorrow morning, and will gust up to 30kt out of
the west for most of Thursday afternoon.
At KPUB.. MVFR conditions are possible from about 09Z-13Z tomorrow
morning with the potential for fog development. If fog develops, it
should burn off quickly after sunrise. Have left it out of the TAF
for now, since confidence is low. Winds will be light and variable
for much of tonight before westerlies take over for tomorrow
afternoon, with gusts up to 30kt on Thursday afternoon. Areas of
blowing dust in the vicinity will also be possible for Thursday
afternoon as well.
At KALS.. VFR conditions are expected for the next 24 hours. Low and
midlevel cloud cover will continue to decrease, along with the
winds, over the next several hours. Winds will become light and
variable for most of tonight, before picking back up out of the west
tomorrow afternoon. Gusts up to 35kt are expected for Thursday
afternoon. Blowing dust at the terminal and within the vicinity
of KALS will be possible for Thursday afternoon as well.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Thursday for COZ220>237.
Winter Storm Watch from Friday afternoon through Saturday
afternoon for COZ081-082-084.
&&
UPDATE...STEWARD
SHORT TERM...PETERSEN
LONG TERM...GARBEROGLIO
AVIATION...EHR
Hazardous weather outlook, May 18, 10:35 AM MST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 AM MDT Wed May 18 2022
COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 AM MDT Wed May 18 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms will develop over the mountains early this
afternoon, the move into the southeast plains from mid-afternoon
into the evening. A few strong to severe thunderstorms are
expected along and east of I-25 with gusty outflow winds to around
65 mph and hail to near 1 inch in diameter the most probable
storm risks. The most likely timeframe for severe thunderstorms
will be between 2 PM and 9 PM.
For the mountains and valleys, spotty dry thunderstorms will be
possible, which will produce gusty winds and lightning, but little
or no rainfall. Any lightning with these could result in fire
starts.
Localized near critical fire weather conditions will be possible
across the upper Arkansas River valley in Chaffee county, and across
the southern San Luis Valley this afternoon. Although winds are
expected to remain below critical thresholds, fires may still spread
rapidly given the very dry conditions. Please use caution to avoid
fire starts today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Critical Fire Weather conditions will likely continue through next
week. Widespread fire conditions are expected Thursday across
southern Colorado and is the day of greatest concern at this time.
Beyond Thursday, the San Luis Valley will have multiple day of
possible Critical Fire Weather conditions, with more spotty
conditions over the weekend, and increasing in coverage early next
week.
Precipitation is expected to occur Friday and into Saturday
morning/early afternoon as another storm system passes over the
area. The central and eastern mountains, and along and east of the
I25 corridor will see the greatest precipitation chances. The
mountains will see all snow, but at lower elevations, will start off
as rain and transition to snow at and above 5,500ft Friday night,
with some slushy snow accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
10/SIMCOE
In the hours before
Special weather statement, May 18, 4:07 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
507 PM MDT Wed May 18 2022
COZ093-097-182345-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
507 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of southeastern Otero
and southwestern Bent Counties through 545 PM MDT...
At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of La Junta, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Junta, North La Junta and Higbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3784 10372 3800 10362 3796 10323 3765 10325
TIME...MOT...LOC 2307Z 280DEG 18KT 3788 10357
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, May 18, 4:12 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
512 PM MDT Wed May 18 2022
COZ098-182345-
Lamar Vicinity/Prowers County CO-
512 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of southern Prowers
County through 545 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Granada, or 17 miles southwest of Coolidge, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holly and Granada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3765 10204 3775 10269 3809 10230 3806 10204
TIME...MOT...LOC 2312Z 280DEG 18KT 3791 10228
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, May 18, 4:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT Wed May 18 2022
COZ095-096-190015-
Western Kiowa County CO-Eastern Kiowa County CO-
527 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of Kiowa County through
615 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eads, or 27 miles north of Lamar, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eads, Sheridan Lake, Neeoshe Reservoir, Towner, Sweetwater Reservoir,
Chivington, Brandon, Neegronda Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3829 10295 3861 10291 3861 10205 3827 10205
TIME...MOT...LOC 2327Z 277DEG 27KT 3846 10275
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
kamSpecial weather statement, May 18, 4:47 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT Wed May 18 2022
COZ095>098-190015-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
547 PM MDT Wed May 18 2022
...A cluster of strong thunderstorms will impact portions of
Prowers, southeastern Kiowa and northeastern Bent Counties through
615 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm over
Holly, or near Coolidge, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamar, Holly, Granada, Wiley, Hartman, Bristol and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3773 10250 3811 10277 3829 10283 3827 10205
3766 10204
TIME...MOT...LOC 2347Z 267DEG 16KT 3802 10211
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, May 18, 5:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
615 PM MDT Wed May 18 2022
COZ098-190030-
Lamar Vicinity/Prowers County CO-
615 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of southeastern Prowers
County through 630 PM MDT...
At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Two Buttes, or 20 miles north of The Saunders
Elevator, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Prowers County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3766 10238 3792 10221 3792 10205 3766 10204
TIME...MOT...LOC 0015Z 281DEG 22KT 3776 10215
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, May 18, 5:17 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
617 PM MDT Wed May 18 2022
COZ098-190100-
Lamar Vicinity/Prowers County CO-
617 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of northeastern Prowers
County through 700 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granada, or 11 miles east of Lamar, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holly, Granada, Hartman and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3792 10247 3815 10255 3823 10246 3816 10204
3791 10205
TIME...MOT...LOC 0016Z 281DEG 22KT 3806 10240
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kam